My dad has cirrhosis of the liver caused from a blood clot in his portal vein. We are accustomed to dealing with personality issues from his ammonia levels. He was recently diagnosed with moderate Alzs although we think he has been undiagnosed for years. He is currently hospitalized and physically restrained because he became combative in the nursing home. His ammonia level was elevated but has come down. However, the agitation/aggression hasn't changed. The dr started him on namenda last week. Has anyone seen this kind of aggression from namenda?? HELP!!
My computer is acting up! lol! Plus something else came up.
Let's start over.
It's a delicate situation.
When protein (mainly animal protein from diet) is broken down in the body by intestinal bacteria, in the process, there's ammonia produced, that his liver does not process, thus getting into the blood circulation and causing all sorts of complications.
One of them is ammonia toxicity in the brain.
Should this be the case, then namenda, a glutamate blocker, would be counterindicated, as ammonia in the brain inhibits neurotransmitter synthesis, including glutamate and GABA-all necessary for proper brain/neuronal function.
Some of the common side effects include : confusion, dizziness, drowsiness, headache, insomnia, agitation, and/or hallucinations.
This analysis should be considered carefully and discussed with the prescribing physician, should it indeed be accurate.
The possibility of the wrong medication with unwanted effects
is there, according to the limited information I have from your post.
Also a very knowledgeable nutritionist/dietician familiar with liver issues and
ammonia toxicity, should be consulted. Most doctors know little about nutrition.
I would question his Alzheimer's status, by looking into the brain toxicity
that may have effects mistakenly considered as Alzheimer's signs or symptoms.
This being only my opinion, should not be used as a substitute for medical advice.
Hope it helps and please let me know if you need more details.
first let me say am sorry ya are going threw this. I have never heard of this med and so i can not inform you of it. i would have a long talk with his dr to find out all you can about it . my mom would get combative when she had a bad uti, has he been checked for that?
with a alz person it does not take much to make them up-set, so maybe its not the meds at all. you really just need to express your concerns to his health care taker and see what they say, if you want to see if they will take him off that med and see how he does if he gets better than you know it was the meds. plz keep in touch and let us know hows hes doing .
Your post was not meant for me, but since I'm here I'll tell you about this med.
This medication is old and sold all over the world for treating moderate+ A.D. Better known as Memantin.
My mom, in Europe was prescribed Akatinol which is the same exact drug.
It really did not suit her at all and I consulted with her doctor and convinced him to take her off it. I wish they were more thourough b4 they presrcibe!
I use Integrative Psychiatry's Neurotransmitter Assessment questionnaires
-for mild to moderate A.D only- to help evaluate NT dysfunction.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.